Alert archive / Kansas / Tornado Warnings in 2010

Tornado Warning 11, NWS Wichita, KS

May 12, 2010McPherson County, Kansas

NWS Wichita, KS issued this tornado warning at May 12, 2010, 3:42 PM CDT for McPherson County, Kansas. It was in force for 33 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 12, 2010, 3:42 PM CDT (20:42 UTC)
Expired
May 12, 2010, 4:15 PM CDT
In force
33 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon

County McPherson County, KS

The radar

The Wichita radar (KICT), 77 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 12, 3:52 PM CDTTORNADO6 E Inman, KSTORNADO ON GROUND.
May 12, 3:54 PM CDTHAIL 1Mcpherson, KS
May 12, 3:54 PM CDTHAIL 1.25W Mcpherson, KSTRAINED SPOTTER MEASURED 1.25 INCH HAIL ON WESTERN EDGE OF MCPHERSON.
May 12, 3:58 PM CDTHAIL 1.753 Se Mcpherson, KS
May 12, 4:24 PM CDTFUNNEL CLOUD2 Nne Canton, KSFUNNEL CLOUD REPORTED 2 NNE OF CANTON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 12, 2:41 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.7 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2010-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2010-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 734 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
453 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
734 m²/s²
0-3 km storm-relative helicity
915 m²/s²
Significant tornado parameter
0.0
Supercell composite
14.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

177 
WFUS53 KICT 122042
TORICT
KSC113-122115-
/O.NEW.KICT.TO.W.0011.100512T2042Z-100512T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WICHITA KS
342 PM CDT WED MAY 12 2010

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEASTERN MCPHERSON COUNTY IN CENTRAL KANSAS...

* UNTIL 415 PM CDT

* AT 339 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS
  DANGEROUS STORM WAS LOCATED NEAR INMAN...OR 11 MILES SOUTH OF
  MCPHERSON...AND MOVING NORTHEAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MCPHERSON...MOUNDRIDGE...GALVA...CANTON AND MCPHERSON AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS TORNADO WARNING REPLACES THE SEVERE THUNDERSTORM WARNING THAT
WAS IN EFFECT FOR THE SAME AREA.

&&

LAT...LON 3838 9736 3817 9737 3817 9780 3817 9783
      3823 9789 3860 9754 3860 9753
TIME...MOT...LOC 2042Z 231DEG 37KT 3823 9769

$$

BILLINGS
2 follow-up statements
450 
WWUS53 KICT 122052
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
352 PM CDT WED MAY 12 2010

KSC113-122115-
/O.CON.KICT.TO.W.0011.000000T0000Z-100512T2115Z/
MCPHERSON KS-
352 PM CDT WED MAY 12 2010

...A TORNADO WARNING REMAINS IN EFFECT FOR SOUTHEASTERN MCPHERSON
COUNTY UNTIL 415 PM CDT...

AT 349 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A CONFIRMED TORNADO.  THIS TORNADO WAS LOCATED 6 MILES EAST OF
INMAN...OR 8 MILES SOUTH OF MCPHERSON...MOVING NORTHEAST AT 45 MPH.

LOCATIONS IMPACTED INCLUDE...
  MCPHERSON...MOUNDRIDGE...GALVA AND CANTON.

LAT...LON 3838 9736 3817 9737 3817 9780 3817 9783
      3823 9789 3860 9754 3860 9753
TIME...MOT...LOC 2052Z 231DEG 37KT 3828 9762

$$

COOK
849 
WWUS53 KICT 122102
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
402 PM CDT WED MAY 12 2010

KSC113-122115-
/O.CON.KICT.TO.W.0011.000000T0000Z-100512T2115Z/
MCPHERSON KS-
402 PM CDT WED MAY 12 2010

...A TORNADO WARNING REMAINS IN EFFECT FOR SOUTHEASTERN MCPHERSON
COUNTY UNTIL 415 PM CDT...

AT 358 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A CONFIRMED TORNADO.  THIS TORNADO WAS LOCATED NEAR GALVA...OR 6
MILES SOUTHEAST OF MCPHERSON...MOVING NORTHEAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
  GALVA AND CANTON.

LAT...LON 3838 9736 3817 9737 3817 9780 3817 9783
      3823 9789 3860 9754 3860 9753
TIME...MOT...LOC 2103Z 229DEG 29KT 3835 9754

$$

COOK

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this tornado warning went out at May 12, 3:18 PM CDT, 24 minutes earlier.

Area forecast discussion, May 12, 3:18 PM CDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
318 PM CDT WED MAY 12 2010

.DISCUSSION...

MAIN FORECAST CONCERN WILL BE CONVECTIVE EVOLUTION OVERNIGHT INTO
THU MORNING.

SYNOPSIS:
STRONG SURFACE FRONT CURRENTLY EXTENDS FROM NEAR KSLN TO NEAR MEDICINE
LODGE AND IS NOW STARTING TO VERY SLOWLY PUSH EAST. STRONG
CONVERGENCE ALONG THIS FEATURE HAS FINALLY RESULTED IN RAPIDLY
DEVELOPING STORMS OVER THE LAST HALF HOUR. IN THE UPPER LEVELS THE
SHORTWAVE IS SITUATED OVER NORTHERN CO/WY AND IS PUSHING VERY SLOWLY
EAST. A PV ANOMALY LOBE IS NOW ROTATING SOUTHWEST OF THE UPPER LOW
OVER WESTERN NM.

TONIGHT:
BY 00Z EXPECTING STORMS TO BE ONGOING ALONG THE FRONT AS IT
PROGRESSES SLOWLY EAST. NOT TOO SURE HOW MUCH IN THE WAY OF ISOLATED
STORMS THERE WILL BE AND THUS FEEL MOST OF THE ACTIVITY WILL BE
RIGHT ALONG THE FRONT. DEEP SHEAR VECTORS NEARLY PARALLEL TO THE
FRONT WILL ONLY ADD TO THE LACK OF ISO CELLS THAT WOULD BE ABLE TO
MOVE OFF THE BOUNDARY. WITH AN ABUNDANCE OF LOW LEVEL CAPE FEEL THE BEST
TOR THREAT WOULD BE AS THE STORMS INITIALLY DEVELOP ALONG THE
BOUNDARY...ESPECIALLY IF THEY CAN INGEST SOME LOW LEVEL VORTICITY
ALONG THE FRONT. SO MAIN SEVERE THREAT WILL BE EXTREMELY LARGE HAIL
AND FLOODING WITH THE THREAT OF LONGER TRACK TORS PRETTY LOW.

ONE OF THE BIG CHANGES FROM YESTERDAY'S MODEL RUNS IS HOW FAR WEST
THE FRONT ENDED UP. THIS WILL REDUCE THE CHANCES FOR SE KS TO
EXPERIENCE SVR STORMS PRIOR TO 06Z...BUT WILL INCREASE THE CHANCE
FOR THE ICT AREA TO EXPERIENCE A STORM EARLY THIS EVENING.

THU-FRI:
WILL GO WITH A SLIGHTLY SLOWER FRONTAL MOVEMENT SINCE THIS HAS BEEN
THE TREND AND THUS BY 12Z THU THE FRONT WILL STILL BE LINGERING
AROUND SE KS WHICH SOME CONVECTION PERSISTING ALONG IT. MEANWHILE
MUCH DRIER AND COOLER AIR WILL FILTER-IN ACROSS CENTRAL AND SOUTH
CENTRAL KS FOR THU. BY 06Z FRI THE PRECIP WILL BE SOUTHEAST OF THE
FORECAST AREA AS WEAK SURFACE HIGH PRESSURE BUILDS INTO THE FORECAST
AREA.

SAT-WED:
A WEAK SHORTWAVE IS EXPECTED TO LIFT OUT OF THE DESERT SW AND OUT
INTO THE PLAINS BY LATE FRI NIGHT. AS THIS OCCURS MOISTURE WILL
AGAIN SURGE NORTH AND WILL SPREAD PRECIP CHANCES ACROSS THE AREA
FROM SW TO NE STARTING FRI NIGHT WITH MUCH OF THE AREA EXPECTED TO
GET WET FOR SAT INTO SUN. GIVEN LACK OF UPPER WINDS AND WELL DEFINED
INITIATING BOUNDARY...FEEL CONFIDENT A WIDESPREAD SEVERE EPISODE IS
NOT ON TAP FOR THE WEEKEND. FEEL THE MAIN THREAT MAYBE FLOODING. BY
MON BOTH THE GFS AND ECMWF AGREE ON LIFTING THE SHORTWAVE FAR ENOUGH
EAST TO PUSH PRECIP OUT OF THE FORECAST. CONFIDENCE AFTER THE MON
TIME FRAME DECREASES AS THE GFS AND ECMWF START TO VARY ON THEIR
SOLUTION. FOR NOW WILL LEAVE PRECIP OUT AND WILL CONTINUE THE
WARMING TREND AS SOME RETURN FLOW SETS UP ACROSS THE AREA.

LAWSON

&&

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
COLD FRONT EXTENDS FROM KPTT TO KSLN. IT HAS BECOME QUASI-
STATIONARY AT THIS TIME AND SHOULD BEGIN TO MOVE TONIGHT TO THE
SOUTHEAST. FRONTOGENESIS INCREASING ALONG THE FRONT...MEANING THAT
STORMS ARE BECOMING MORE LIKELY AS THE AFTERNOON PROGRESSES.

KSLN-KRST ARE NOT IN THE TSRA THREAT. THEY WILL REMAIN AROUND 2SM
BR WITH CIGS BETWEEN 003 AND 010 FEET WITH LIGHT RAIN AND DRIZZLE.
GUIDANCE WANTS TO MOVE THIS OUT EARLIER TONIGHT...BUT THINK THIS
WILL LAST UNTIL DAYBREAK.

AS THE FRONT MOVES SOUTHEAST TONIGHT...THE REMAINING TAF SITES
/KHUT/KICT/KCNU/ WILL EVENTUALLY EXPERIENCE THESE CONDITIONS.
UNTIL THEN...THUNDERSTORMS INCREASING IN CHANCE THIS EVENING WITH
LARGE HAIL...STRONG WINDS AND TORNADOES BEING A THREAT. RIGHT
NOW...THERE IS ENOUGH UNCERTAINTY WHERE WE DID NOT PUT TSRA IN
THE TAF...ONLY WENT WITH CB IN THE CLOUD FORECAST FOR NOW AND WILL
UPDATE IS UNCERTAINTY DECREASES.

KRC

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    45  65  47  73 /  60  20  10  10
HUTCHINSON      42  64  45  72 /  50  20  10  10
NEWTON          45  65  46  73 /  60  20  10  10
ELDORADO        47  65  47  73 /  80  30  10  10
WINFIELD-KWLD   49  65  48  73 /  70  30  10  10
RUSSELL         39  63  42  71 /  20  10   0  10
GREAT BEND      40  63  42  71 /  20  10   0  10
SALINA          41  65  46  72 /  40  10  10  10
MCPHERSON       42  65  45  72 /  50  20  10  10
COFFEYVILLE     56  63  49  74 /  90  70  20  10
CHANUTE         55  65  48  74 /  80  60  20  10
IOLA            55  65  48  74 /  80  60  20  10
PARSONS-KPPF    56  64  49  74 /  90  70  20  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 12, 4:50 AM CDT, 10 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
450 AM CDT WED MAY 12 2010

KSZ032-033-047>053-067>072-082-083-091>096-098>100-131000-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
450 AM CDT WED MAY 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS WILL LIKELY DEVELOP LATE THIS AFTERNOON AND EVENING
ACROSS PORTIONS OF SOUTH CENTRAL AND SOUTHEASTERN KANSAS. THE
STRONGEST STORMS WILL OCCUR ALONG AND JUST EAST OF THE KANSAS
TURNPIKE...AND WILL BE CAPABLE OF PRODUCING HAIL UP TO 2 INCHES IN
DIAMETER...WIND GUSTS TO 70 MPH...AND POSSIBLY A BRIEF TORNADO OR
TWO. THE SEVERE WEATHER THREAT IS EXPECTED TO TRANSITION TO
LOCALLY HEAVY RAINFALL LATE IN THE EVENING AND OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

LINGERING THUNDERSTORMS WILL BE POSSIBLE THURSDAY INTO THURSDAY
NIGHT ACROSS SOUTHEASTERN KANSAS. LOCALLY HEAVY RAINFALL IS
POSSIBLE MAINLY THURSDAY MORNING.

THE NEXT CHANCE OF THUNDERSTORMS WILL BE FROM FRIDAY NIGHT THROUGH
SUNDAY. THESE STORMS ARE NOT EXPECTED TO BE SEVERE HOWEVER A FEW
STRONG STORMS ARE POSSIBLE SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS POSSIBLE BETWEEN 3 PM AND 9 PM
TODAY...ACROSS SOUTH CENTRAL AND SOUTHEASTERN KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

JMC

In the hours before

Local storm report, May 12, 3:26 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
326 PM CDT WED MAY 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     HAIL             ZENDA                   37.44N 98.28W
05/12/2010  E0.88 INCH       KINGMAN            KS   LAW ENFORCEMENT

&&

JAS
Local storm report, May 12, 3:30 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
330 PM CDT WED MAY 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             KINGMAN                 37.65N 98.11W
05/12/2010  E1.75 INCH       KINGMAN            KS   TRAINED SPOTTER

&&

JAS
Local storm report, May 12, 3:35 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
335 PM CDT WED MAY 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0334 PM     HAIL             5 SW INMAN              38.18N 97.84W
05/12/2010  E1.00 INCH       MCPHERSON          KS   CO-OP OBSERVER

&&

JAS
Local storm report, May 12, 3:37 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
337 PM CDT WED MAY 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     HAIL             KINGMAN                 37.65N 98.11W
05/12/2010  E1.75 INCH       KINGMAN            KS   TRAINED SPOTTER

&&

JAS
Local storm report, May 12, 3:39 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
339 PM CDT WED MAY 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             4 NNE KINGMAN           37.70N 98.09W
05/12/2010  E1.75 INCH       KINGMAN            KS   TRAINED SPOTTER

&&

LFW
Local storm report, May 12, 3:41 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
341 PM CDT WED MAY 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             3 S PRETTY PRAIRIE      37.74N 98.02W
05/12/2010  E1.75 INCH       RENO               KS   EMERGENCY MNGR

&&

JAS

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 12:06 AM CDTSevere Thunderstorm WarningICTNeosho39 min
May 12, 12:22 AM CDTAreal Flood WarningICTNeosho100 min
May 12, 3:00 AM CDTSevere Thunderstorm WarningICTBarton, Reno, Rice46 min
May 12, 2:54 PM CDTSevere Thunderstorm WarningICTKingman, Reno66 min
May 12, 3:21 PM CDTSevere Thunderstorm WarningICTMcPherson, Rice54 min
May 12, 3:23 PM CDTTornado WarningICTHarvey, McPherson, Reno37 min
May 12, 3:24 PM CDTTornado WarningICTKingman, Reno36 min
May 12, 3:48 PM CDTTornado WarningICTReno27 min
May 12, 3:59 PM CDTSevere Thunderstorm WarningICTKingman16 min
May 12, 4:06 PM CDTTornado WarningICTHarper24 min
May 12, 4:13 PM CDTTornado WarningICTMcPherson, Marion, Saline32 min
May 12, 4:15 PM CDTSevere Thunderstorm WarningICTHarvey, Reno, Sedgwick45 min
May 12, 4:24 PM CDTTornado WarningICTHarvey, Reno, Sedgwick36 min
May 12, 4:28 PM CDTTornado WarningICTHarper, Kingman47 min
May 12, 4:40 PM CDTSevere Thunderstorm WarningICTHarper65 min
May 12, 4:43 PM CDTTornado WarningICTMarion17 min
May 12, 5:00 PM CDTSevere Thunderstorm WarningICTHarper, Kingman, Reno, Sedgwick, Sumner60 min
May 12, 5:08 PM CDTAreal Flood WarningICTHarper, Kingman5 hr
May 12, 5:22 PM CDTSevere Thunderstorm WarningICTSedgwick, Sumner42 min
May 12, 5:24 PM CDTSevere Thunderstorm WarningICTButler, Harvey, McPherson, Marion, Sedgwick66 min
May 12, 6:22 PM CDTSevere Thunderstorm WarningICTHarvey, Marion34 min
May 12, 6:37 PM CDTSevere Thunderstorm WarningICTChase36 min

Nearby

Tornado Warnings in Kansas, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.